Missouri, 2020Flash Flooding in Missouri, July 31, 2020
July 31, 2020 · NWS LSX · 6 events in 5 counties and zones
An upper level low centered over Missouri moved slowly eastward with two lobes of vorticity that were pivoting around each other. The interaction of the two vort maxes produced two distinct areas of heavy rain, one over central/east central Missouri and another over south central and southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low centered over Missouri moved slowly eastward with two lobes of vorticity that were pivoting around each other. The interaction of the two vort maxes produced two distinct areas of heavy rain, one over central/east central Missouri and another over south central and southeast Missouri. Very heavy rain fell in these areas, mainly between 3 and 4 inches of rain, though a few areas had around 6 to 7 inches of rain with this system. There were several reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 31, 5:26 AM CST, 5 hours 49 minutes earlier.
Area forecast discussion, Jul 31, 5:26 AM CST, 5 hours 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
626 AM CDT Fri Jul 31 2020
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 346 AM CDT Fri Jul 31 2020
Main concern with this forecast is precipitation chances and the
potential for additional heavy rainfall. Have issued a flash flood
watch for parts of southeast Missouri.
Scattered showers continued early this morning over parts of
central and southeast Missouri. Latest surface analysis was
showing these showers were occurring north of stationary front
that extended from near Springfield eastward to Cape Girardeau.
Showers and scattered thunderstorms will likely increase in
coverage this morning, particularly close to the front over
southeast Missouri into southwest Illinois as the upper low
currently over eastern Kansas moves east. Will go with likely PoPs
late this morning into early this evening over the far southern
CWA. With the PWATS remaining near 2" over southeast Missouri,
showers and thunderstorms be efficient precipitation producers
causing locally heavy rainfall. Flash flooding will be possible
especially with any training thunderstorms.
The threat for flash flooding will diminish this evening as the
surface low moves off to the east, but the HREF/GFS/NAM all show
the upper low staying over the area through tomorrow. Will keep
PoPs going over the southeast half of the CWA. Lowered highs for
today and tomorrow given the rain and clouds. Highs today will
only be in the 70s.
Britt
.LONG TERM... (Saturday Night through Thursday)
Issued at 346 AM CDT Fri Jul 31 2020
There is reasonable agreement between the EPS and the GEFS mean that
trough over Midwest on Saturday night will be reinforced by a second
trough dropping down out Canada late in the weekend. This will keep
a trough over the area through the middle of next week before it
lifts out by late in the week allowing zonal flow to setup back up
over the area by late Thursday into Friday. The best chance for
showers and thunderstorms during the period will be Sunday into
Monday as the second trough moves down into the Midwest.
Temperature during the period will remain below normal given that
we will be under the trough and this is confirmed by the
GEFS/EPS/NBM guidance plumes.
Britt
&&
.AVIATION... (For the 12z TAFs through 12z Saturday Morning)
Issued at 608 AM CDT Fri Jul 31 2020
Showers will continue at KCOU and around the St. Louis area
terminals with low VFR and MVFR ceilings through the morning
hours. Ceilings will increase to low VFR during the afternoon at
the terminals with a low chance of showers and thunderstorms with
a higher chance for storms over southeast Missouri. Ceilings are
expected to lower to MVFR during the evening and overnight with
possible MVFR conditions in fog.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through this evening for Iron MO-Madison MO-
Reynolds MO.
IL...None.
&&
WFO LSXHazardous weather outlook, Jul 31, 3:16 AM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
416 AM CDT Fri Jul 31 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
416 AM CDT Fri Jul 31 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms through tonight. A Flash Flood
Watch is in effect over parts of southeast Missouri where locally
heavy rainfall is possible through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a chance of thunderstorms over parts of the area Saturday
through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Britt
In the hours before
Local storm report, Jul 31, 5:32 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
632 AM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 AM HEAVY RAIN 7 S MORRISON 38.58N 91.61W
07/31/2020 M2.10 INCH GASCONADE MO TRAINED SPOTTER
&&
MRMLocal storm report, Jul 31, 9:06 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1006 AM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HEAVY RAIN 7 S MORRISON 38.58N 91.61W
07/31/2020 M3.60 INCH GASCONADE MO TRAINED SPOTTER
MEASURED OVERNIGHT INTO THIS MORNING.
&&
KDLocal storm report, Jul 31, 9:22 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1022 AM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM HEAVY RAIN 3 E JEFFERSON CITY 38.57N 92.14W
07/31/2020 M3.64 INCH COLE MO AMATEUR RADIO
MEASURED SINCE MIDNIGHT.
&&
KDLocal storm report, Jul 31, 9:39 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1039 AM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM FLOOD GASCONADE 38.67N 91.56W
07/31/2020 GASCONADE MO DEPT OF HIGHWAYS
HIGHWAY 100 IN GASCONADE IS CLOSED BOTH WAYS
DUE TO HIGH WATER.
&&
KDLocal storm report, Jul 31, 10:45 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 6 SSE MORRISON 38.59N 91.61W
07/31/2020 M5.80 INCH GASCONADE MO PUBLIC
STORM TOTAL SINCE LAST NIGHT. MOST OF THIS
HAS FALLEN THIS MORNING.
&&
KDFlash Flood, Gasconade
- When
- July 31, 11:15 AM CST to 5:00 PM CST
- Where
- Gasconade County, 3.86 mi NW of Swiss to 0.88 mi SSE of Hermann
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.610, -91.520
Up to 7 inches of rain fell in a short amount of time causing widespread flash flooding in northeastern Gasconade County. Numerous roads were flooded including Highway 19 and roads throughout Hermann. Also, Frene Creek near the Adam Putcha Winery was well out of its banks with at least 3 to 4 feet of water flowing over Frene Creek Road just south of the intersection with Highway 100.
Flash Flood, Gasconade
- When
- July 31, 11:30 AM CST to 1:00 PM CST
- Where
- Gasconade County, 2.14 mi NNW of Pershing to 2.14 mi NW of Swiss
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.610, -91.640
Up to 6 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway 100 near Gasconade.
Flash Flood, Osage
- When
- July 31, 11:45 AM CST to 1:00 PM CST
- Where
- Osage County, 5.74 mi N of Fredericksburg to 2.46 mi ENE of Chamois
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.682, -91.644
Up to three inches of rain fell in a short amount of time causing flash flooding. Baileys Creek was out of its banks about 3 miles southwest of Morrison, flooding sections of County Road 275.
Flash Flood, Montgomery
- When
- July 31, 12:30 PM CST to 4:30 PM CST
- Where
- Montgomery County, 1.98 mi SE of Mc Kittrick to 2.03 mi NE of Mc Kittrick
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.712, -91.422
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway 94 near Rhineland.
Flash Flood, Warren
- When
- July 31, 12:30 PM CST to 5:00 PM CST
- Where
- Warren County, 2.77 mi WSW of Case to 1.4 mi NNW of Case
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.714, -91.417
Up to four inches of rain fell in a short amount of time causing flash flooding across the southern portions of Warren County. In Treloar, several roads were flooded as well as a couple of basements. Also, Highway N was closed due to high water and several roads in the Concord Hill area were flooded.
Flash Flood, Reynolds
- When
- July 31, 4:20 PM CST to 7:30 PM CST
- Where
- Reynolds County, 3.52 mi NNE of Ellington Arpt to 8.44 mi SSW of Exchange
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.279, -91.082
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded around the Ellington area including Highway F leading up to the bridge that crosses Logan Creek, just north of intersection with Highway 106.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, July 31, 20201 death · 1 injured · $5,000 · 1.75 in hail · 13 events
- Hail and Lightning Strike in Montana, July 31, 20201 death · 1.75 in hail · 2 events
- Flash Flood in American Samoa, July 31, 2020$200,000 · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 31, 2020$110,000 · 50 kt wind · 8 events
- Damaging Winds in Maryland, July 31, 2020$62,000 · 55 kt wind · 15 events
- Damaging Winds in Mississippi, July 31, 2020$69,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, July 31, 2020$46,000 · 55 kt wind · 10 events
- Hail and Damaging Winds in Louisiana, July 31, 2020$34,000 · 1.25 in hail · 4 events
- Damaging Winds in Tennessee, July 31, 202050 kt wind · 19 events
- Hail and Damaging Winds in South Dakota, July 31, 20201.75 in hail · 17 events
- Damaging Winds in Tennessee, July 31, 2020$11,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New Mexico, July 31, 202064 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911102, 911094, 911133, 911134, 911140, 911146.